MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0620
Medical Device Problem Codes Detachment Of Device Component (1104); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the returned penumbra coil 400 (pc400).The pc400 pusher assembly was fractured approximately 85.0 cm from its proximal end.The pusher assembly was kinked just distal to the fracture at approximately 87.0 cm from the proximal end.The proximal constraint sphere was intact on the embolization coil.There were minor offset coil winds along the length of the embolization coil.Conclusions: evaluation of the returned pc400 revealed a fractured pusher assembly and detached embolization coil.If the pusher assembly fractures, it can allow the pull wire to retract from the distal detachment tip (ddt).This would allow the embolization coil to detach from the pusher assembly.Further evaluation revealed a kink just distal to the pusher assembly fracture.It is likely that this fracture and kink were a result of forcefully gripping the pusher assembly when advancing the pc400 against resistance.Further evaluation revealed minor offset coils winds along the length of the embolization coil.This damage was likely a result of repeated cycling and advancing against resistance.Evaluation of the returned lantern delivery microcatheter (lantern) revealed several ovalizations on the most distal 5.0 cm of the catheter.During functional testing, a demonstration embolization coil was unable to advance pass the distal ovalizations.It was reported that the same lantern was used during the procedure subsequent to the subject pc400 issue.This indicates that the lantern ovalizations were likely incidental and happened post-procedure.The root cause of the initial resistance could not be determined.Penumbra catheters and coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery using penumbra coil 400's (pc400's).It was noted that the patient's anatomy was mildly tortuous but no calcification, stenosis or constriction observed.During the procedure, while attempting to advance a pc400 through a lantern delivery microcatheter (lantern), the physician experienced resistance right after the insertion of the pc400.The physician then retracted the pc400 back into its introducer sheath and made another attempt to advance the coil into the lantern; however, resistance was encountered again and the pc400 was removed.Upon attempting to advance the pc400 out of its introducer sheath outside the patient¿s body, the physician noticed that the pc400 had detached.Therefore, the procedure was completed using three new pc400's and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7095560
Report Number3005168196-2017-02158
Device Sequence Number1235548
Product Code HCG
UDI-Device Identifier00814548010526
UDI-Public00814548010526
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/13/2024
Device Catalogue Number4002C0620
Device Lot NumberF71599
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2017
Initial Report FDA Received Date12/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1